A 77yo Caucasian female was admitted for investigation of dysphagia. Gastroscopy, biopsy and imaging revealed metastatic small-cell carcinoma of the oesophagus. Her past history included post-surgical hypoparathyroidism from early adult life after thyroidectomy for probable multinodular goitre. She was normocalcaemic (total Ca++ 2.57mmol/L, albumin 39g/L) taking calcitriol 0.25µg bd without calcium supplements.
She was treated with chemotherapy including carboplatin. She developed severe hypomagnesaemia (0.47mmol/L; N: 0.70-1.10) (a recognised complication of platinum-based drugs due to injury to the distal convoluted tubule) but also symptomatic hypocalcaemia (total Ca++ 1.40, albumin 28, corrected Ca++ 1.64). Supplementation with calcium and increased calcitriol alone was ineffective but normocalcaemia was restored with both intravenous and oral MgSO4.
Chemotherapy was continued in 3 week cycles with carboplatin on Day1 maintaining normocalcaemia with concurrent iv infusions of 10g MgSO4 followed by oral magnesium supplements. Additionally oral calcium was given days 1-7 in each cycle. She achieved a partial remission of her malignancy but then developed progressive disease requiring palliative care. She passed away 8 months after her initial presentation.
It is well-accepted that PTH secretion is magnesium-dependent. Hypomagnesaemia also induces resistance to PTH. Our patient was hypoparathyroid but normocalcaemic on presentation. Possible explanations for her hypocalcaemia include alteration of the normal heteroionic exchange of Ca++ and Mg++ at the bone surface with increased Mg++ release in exchange for increased skeletal uptake of Ca++ (1) or a possible role of Mg++ in regulation of vitamin D action in bone or gut.
Hypoparathyroidism is now an uncommon complication of thyroid surgery. However platinum-containing drugs are used commonly in chemotherapy. This case highlights the necessity to consider repletion of magnesium in patients receiving platinum especially in those with known hypoparathyroidism.